J Am Pharm Assoc (2003). 2022 Mar 17:S1544-3191(22)00085-1. doi: 10.1016/j.japh.2022.03.013. Online ahead of print.
BACKGROUND: Nonprescription cannabis products are becoming widely available and being promoted for various health conditions. Safety profile of these products apart from psychoactive effects has not been studied and published well. Liver dysfunction is well described in literature with high doses of recreational tetrahydrocannabinol and cannabidiol products but not with nonprescription phytocannabinoids products used for various medicinal values.
CASE SUMMARY: A 2-year-old unimmunized male with infantile spasms and refractory seizures, managed with clobazam and zonisamide, presented for respiratory illness and incidentally diagnosed with severe liver dysfunction with elevated coagulation markers. He did not manifest any clinical signs of liver failure. On further review, it was found that parents were using nonprescription phytocannabinoids (hemp extract) for his neurological condition. He required supportive care for his liver dysfunction, and liver enzymes down trended gradually after holding his phytocannabinoid products. The World Health Organization-Uppsala Monitoring Centre approach puts the presentation as probable/likely category of adverse reaction for liver dysfunction with phytocannabinoid ingestion.
PRACTICAL IMPLICATIONS: The case we present shows the detrimental effects of over-the-counter phytocannabinoid products, which could point toward the role of phytocannabinoids in this pathophysiology. The case highlights the importance of awareness of potential life-threatening consequences of these products and educating the patient and the caregivers of these risks. The case also emphasizes the need for serial liver enzymes monitoring for patients receiving these therapies as well as extensive research focusing on safety profile of these products in terms of different organ system affection other than their psychoactive potential.